Ohio, 2002Hail and Damaging Winds in Ohio, May 31, 2002
May 31, 2002 · NWS CLE · 18 events in 9 counties and zones
10 thunderstorm wind, 8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $336,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 31, 1:17 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, May 31, 1:17 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
217 PM EDT FRI MAY 31 2002
INSTABILITY AND MSTR CONVERGENCE CONTINUE TO POOL FROM CLE WSW LAF.
SATELLITE IMAGERY SHOW LINES OF CU DVLP FROM SE OF ERI TO AOH. 0-6
KM SHEAR IS ABOUT DOUBLE FROM RECENT AFTERNOON CONDITIONS TO 30 TO
40KTS ACR THE ERN HALF OF THE CWA. WHEN CONVECTION DVLPS ACTIVITY
WL LIKELY BCM SVR FROM GKG TO MWN AND POINTS SE. CONVECTION WL MOVE
E OF CWA BY 00Z.
THIS SET OF RUNS SHOWS THE ETA MODEL HAS COME AROUND TO THE AVN AND
HAS NOT OVERLY DVLP A WK S/W MOVING INTO THE AREA ON SAT. MSTR
APPEARS LIMITED AND UVM IS WEAK. WL NOT MENTION PCPN ON SAT. MODELS
ARE IN MORE AGREEMENT ABOUT A S/W THAT IS PROG TO MOVE INTO THE AREA
LATE SUN. MSTR INCRS DURING THE AFTN WITH UVM SPREADING IN TWD 00Z
MON. WL MENTION A LATE AFTERNOON CHC OF RW/TRW OVER THE WRN PART OF
THE AREA.
NGM MOS TEMPS FOR SAT APPEAR TOO WARM. THE NEW ETA TEMPS LOOK BETTER
AND MAY ALSO BE TOO WARM. TEMPS FOR SUN LOOK RESONABLE.
.CLE...
OH...NONE.
PA...NONE.
LAPLANTE
In the hours before
Special weather statement, May 31, 2:52 PM EST, 38 minutes before
PAZ003-312020-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
352 PM EDT FRI MAY 31 2002
...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR CRAWFORD
COUNTY PENNSYLVANIA HAS BEEN CANCELLED...
THE STORMS RESPONSIBLE FOR THE WATCH HAVE MOVED SOUTH OF CRAWFORD
COUNTY AND ADDITIONAL STORMS ARE NOT EXPECTED.
ADAMS
Thunderstorm Wind, Summit
- When
- May 31, 3:30 PM EST
- Where
- Summit County, Hudson
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -81.433
Thunderstorm winds downed two large trees limbs.
Hail, Medina
- When
- May 31, 3:30 PM EST
- Where
- Medina County, Medina
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -81.867
Nickel size hail was observed between Medina and Hinckley.
Hail, Mahoning
- When
- May 31, 3:50 PM EST
- Where
- Mahoning County, Craig Beach
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.117, -80.983
Nickel size hail was reported two miles east of Craig Beach.
Hail, Summit
- When
- May 31, 3:55 PM EST
- Where
- Summit County, Tallmadge
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -81.433
Dime size hail was observed.
Thunderstorm Wind, Summit
- When
- May 31, 4:00 PM EST
- Where
- Summit County, Tallmadge
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.100, -81.433
Thunderstorm winds downed two trees.
Thunderstorm Wind, Mahoning
- When
- May 31, 4:05 PM EST
- Where
- Mahoning County, Boardman
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -80.683
Thunderstorm winds downed two large tree limbs.
Thunderstorm Wind, Portage
- When
- May 31, 4:05 PM EST
- Where
- Portage County, Atwater
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.017, -81.167
Thunderstorm winds downed several trees.
Thunderstorm Wind, Stark
- When
- May 31, 4:10 PM EST
- Where
- Stark County, Waco
- Measured
- 56 kt (64 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -81.350
A 65 mph thunderstorm wind gust was measured.
Thunderstorm Wind, Morrow
- When
- May 31, 4:15 PM EST
- Where
- Morrow County, Johnsville
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.617, -82.667
Thunderstorm winds downed several trees.
Hail, Stark
- When
- May 31, 4:18 PM EST
- Where
- Stark County, Canton
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.383
Quarter size hail was observed three miles south of Canton.
Hail, Richland
- When
- May 31, 4:30 PM EST
- Where
- Richland County, Lucas
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.700, -82.417
Dime size hail was observed.
Thunderstorm Wind, Knox
- When
- May 31, 4:35 PM EST
- Where
- Knox County, Gambier
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.367, -82.217
Thunderstorm winds downed at least 20 trees.
Thunderstorm Wind, Knox
- When
- May 31, 4:35 PM EST to 4:45 PM EST
- Where
- Knox County, Fredericktown
- Property damage
- $175,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.483, -82.550
Thunderstorm winds downed 35 trees approximately five miles northeast of Mount Vernon. One home was destroyed by fallen trees and three others were significantly damaged. Six additional trees were downed in Fredericktown.
Thunderstorm Wind, Stark
- When
- May 31, 4:40 PM EST
- Where
- Stark County, Waynesburg
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -81.250
Thunderstorm winds downed several trees.
Hail, Holmes
- When
- May 31, 4:40 PM EST
- Where
- Holmes County, Nashville
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.600, -82.117
Dime size hail was observed 10 miles southeast of Nashville.
Hail, Knox
- When
- May 31, 4:50 PM EST
- Where
- Knox County, Bladensburg
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -82.283
Golf ball size hail was observed.
Hail, Knox
- When
- May 31, 5:00 PM EST
- Where
- Knox County, Millwood
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.400, -82.283
Dime size hail was observed.
Thunderstorm Wind, Stark
- When
- May 31, 5:16 PM EST
- Where
- Stark County, Louisville
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -81.250
A 58 mph thunderstorm wind gust was measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 31, 20021 death · 54 injured · $10 million · 1 in hail · 7 events
- Heat in Missouri, May 31, 20022 deaths · 1 event
- Tornado in New York, May 31, 20027 injured · $600,000 · F1 · 1 event
- Rip Current in North Carolina, May 31, 20021 death · 1 event
- Tornadoes and Hail in New York, May 31, 2002$616,000 · F1 · 30 events
- Damaging Winds and Lightning Strikes in New Hampshire, May 31, 2002$150,000 · 50 kt wind · 24 events
- Tornado and Damaging Winds in Maine, May 31, 20021 injured · $60,000 · F1 · 9 events
- Hail and Damaging Winds in California, May 31, 2002$300,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, May 31, 2002$190,000 · 55 kt wind · 6 events
- Hail in Iowa, May 31, 2002$128,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Ohio, May 31, 2002$72,000 · 1.5 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 31, 2002$100,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296280, 5296385, 5296281, 5296282, 5296381, 5296283, 5296382, 5296285, 5296383, 5296286, 5296378, 5296379, 5296387, 5296380, 5296386, 5296388, 5296384, 5296284.